Alert archive / Louisiana / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 73, NWS New Orleans, LA

April 18, 20085 parishes in Louisiana; Pearl River County, Mississippi

NWS New Orleans, LA issued this severe thunderstorm warning at Apr 18, 2008, 4:06 PM CDT for 5 parishes in Louisiana; Pearl River County, Mississippi. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 18, 2008, 4:06 PM CDT (21:06 UTC)
Expired
Apr 18, 2008, 4:45 PM CDT
In force
39 min
Issued by
NWS New Orleans, LA
Area
Storm-based polygon

Counties Livingston Parish, LA, Saint Helena Parish, LA, Saint Tammany Parish, LA, Tangipahoa Parish, LA, Washington Parish, LA, Pearl River County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 18, 3:43 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 9.1 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2008-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 36 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2008-04-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 225 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
36 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
623 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
225 m²/s²
0-3 km storm-relative helicity
290 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLIX 182106
SVRLIX
LAC063-091-103-105-117-MSC109-182145-
/O.NEW.KLIX.SV.W.0073.080418T2106Z-080418T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
406 PM CDT FRI APR 18 2008

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN LIVINGSTON PARISH IN SOUTHEAST LOUISIANA...
  SOUTHEASTERN ST. HELENA PARISH IN SOUTHEAST LOUISIANA...
  NORTHWESTERN ST. TAMMANY PARISH IN SOUTHEAST LOUISIANA...
  CENTRAL TANGIPAHOA PARISH IN SOUTHEAST LOUISIANA...
  THIS INCLUDES THE CITIES OF...HAMMOND...AMITE...
  WASHINGTON PARISH IN SOUTHEAST LOUISIANA...
  THIS INCLUDES THE CITIES OF...FRANKLINTON...BOGALUSA...
  EXTREME WEST CENTRAL PEARL RIVER COUNTY IN SOUTHERN MISSISSIPPI...

* UNTIL 445 PM CDT

* AT 404 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SQUALL LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING 
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED 
  ALONG A LINE EXTENDING FROM MONTPELIER TO 7 MILES NORTHWEST OF 
  SPRINGFIELD TO WHITEHALL...OR ALONG A LINE EXTENDING FROM 10 MILES 
  SOUTHWEST OF AMITE TO 11 MILES WEST OF HAMMOND TO 15 MILES 
  NORTHEAST OF GONZALES...AND   MOVING NORTHEAST AT 60 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  AMITE...ROSELAND...SPRINGFIELD AND HAMMOND BY 415 PM CDT...
  PONCHATOULA BY 420 PM CDT...
  WILMER AND ROBERT BY 425 PM CDT...
  FOLSOM BY 430 PM CDT...
  FRANKLINTON BY 435 PM CDT...
  ENON BY 440 PM CDT...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FRIDAY EVENING
FOR SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI.

LAT...LON 3101 8976 3083 8976 3060 8988 3025 9077
      3029 9079 3047 9071 3071 9072 3101 8994
TIME...MOT...LOC 2106Z 246DEG 54KT 3066 9061 3051 9060
          3036 9068

$$


24
2 follow-up statements
000 
WWUS54 KLIX 182130
SVSLIX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
430 PM CDT FRI APR 18 2008

LAC063-091-182140-
/O.CAN.KLIX.SV.W.0073.000000T0000Z-080418T2145Z/
LIVINGSTON LA-ST. HELENA LA-
430 PM CDT FRI APR 18 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ST. HELENA AND
EASTERN LIVINGSTON PARISHES IS CANCELLED...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FRIDAY EVENING
FOR SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI.

LAT...LON 3083 8976 3060 8988 3037 9049 3038 9052
      3039 9050 3041 9052 3048 9053 3071 9052
      3101 8994 3101 8976
TIME...MOT...LOC 2130Z 246DEG 54KT 3081 9023 3066 9022
          3051 9030

$$

LAC103-105-117-MSC109-182145-
/O.CON.KLIX.SV.W.0073.000000T0000Z-080418T2145Z/
WASHINGTON LA-TANGIPAHOA LA-PEARL RIVER MS-ST. TAMMANY LA-
430 PM CDT FRI APR 18 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR EXTREME WEST CENTRAL PEARL RIVER COUNTY...AND NORTHWESTERN ST.
TAMMANY...CENTRAL TANGIPAHOA AND WASHINGTON PARISHES...

AT 424 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 12 MILES SOUTHWEST OF FRANKLINTON TO 7 MILES WEST OF
FOLSOM TO PONCHATOULA...OR ALONG A LINE EXTENDING FROM 11 MILES EAST
OF AMITE TO 12 MILES NORTHEAST OF HAMMOND TO HAMMOND...MOVING
NORTHEAST AT 60 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  FRANKLINTON BY 435 PM CDT...
  ENON BY 440 PM CDT...
  7 MILES NORTHWEST OF SUN...7 MILES WEST OF BOGALUSA...8 MILES
  NORTHWEST OF BUSH AND 9 MILES WEST OF VARNADO BY 445 PM CDT...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FRIDAY EVENING
FOR SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI.

LAT...LON 3083 8976 3060 8988 3037 9049 3038 9052
      3039 9050 3041 9052 3048 9053 3071 9052
      3101 8994 3101 8976
TIME...MOT...LOC 2130Z 246DEG 54KT 3081 9023 3066 9022
          3051 9030

$$

24
000 
WWUS54 KLIX 182142
SVSLIX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
442 PM CDT FRI APR 18 2008

LAC103-105-117-MSC109-182152-
/O.EXP.KLIX.SV.W.0073.000000T0000Z-080418T2145Z/
WASHINGTON LA-TANGIPAHOA LA-PEARL RIVER MS-ST. TAMMANY LA-
442 PM CDT FRI APR 18 2008

...THE SEVERE THUNDERSTORM WARNING FOR EXTREME WEST CENTRAL PEARL
RIVER COUNTY...AND NORTHWESTERN ST. TAMMANY...CENTRAL TANGIPAHOA AND
WASHINGTON PARISHES WILL EXPIRE AT 445 PM CDT...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FRIDAY EVENING
FOR SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI.

LAT...LON 3083 8976 3060 8988 3037 9049 3038 9052
      3039 9050 3041 9052 3048 9053 3071 9052
      3101 8994 3101 8976
TIME...MOT...LOC 2142Z 246DEG 54KT 3088 9004 3073 9003
          3058 9011

$$

24

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 18, 3:53 PM CDT, 13 minutes earlier.

Area forecast discussion, Apr 18, 3:53 PM CDT, 13 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NEW ORLEANS LA
353 PM CDT FRI APR 18 2008

.UPDATE...
JUST SENT OUT AN UPDATED SET OF PRODUCTS DUE TO THE ISSUANCE OF
TORNADO WATCH 207 IN EFFECT UNTIL 10 PM THIS EVENING. NO OTHER
CHANGES MADE AT THIS TIME.

&&

.PREV DISCUSSION... /ISSUED 335 PM CDT FRI APR 18 2008/

DISCUSSION...
THE UPPER LEVEL LOW OVER NORTHERN MISSOURI AND SOUTHWESTERN IOWA
CONTINUES TO DRAG A COLD FRONT THROUGH LOUISIANA AND MISSISSIPPI
THIS AFTERNOON. RIGHT NOW IT IS STRETCHED FROM NATCHEZ MISSISSIPPI
TO OPELOUSAS AND CAMERON LOUISIANA. SCATTERED SHOWERS AND THUNDERSTORMS
AHEAD OF THE FRONTAL BOUNDARY WILL CONTINUE TO PUSH INTO OUR
FORECAST AREA DURING THE REST OF THE AFTERNOON AND EARLY EVENING.
THE CLOUD CLEARING LINE IS NOT FAR BEHIND THE FRONT SO I EXPECT
THAT BY SUNRISE TOMORROW...MOST AREAS WILL SEE MOSTLY CLEAR SKIES.
THE WEEKEND SHOULD BE FANTASTIC...WITH OVERNIGHT LOWS DIPPING INTO
THE 40S AND 50S AND AFTERNOON HIGHS CLIMBING TO AROUND CLIMATOLOGICAL
NORMALS OF UPPER 70S AND LOWER 80S.

A SURFACE AND MID LEVEL RIDGE BUILDS IN BEHIND THE FRONTAL PASSAGE
AND SHIELDS US FROM ANY REAL PRECIPITATION ACTIVITY THROUGH MUCH
OF NEXT WEEK. IN ADDITION...PERSISTENT SOUTHERLY FLOW WILL ALLOW
FOR CLIMBING TEMPERATURES THROUGH THE WEEK. THE MODELS SUGGEST
THAT THE NEXT FRONT WILL APPROACH OUR AREA NEXT FRIDAY.

AVIATION...
GENERALLY VFR CONDITIONS ARE EXPECTED OUTSIDE SHOWERS/THUNDERSTORMS
THROUGH THE REST OF THE AFTERNOON HOURS.  THE LINE OF
SHOWERS/THUNDERSTORMS SHOULD BE EAST OF BTR/MCB BY 23Z...MSY
00Z...AND GPT BY 02Z.  BEHIND THE BAND OF SHOWERS/THUNDERSTORMS...
CEILINGS GENERALLY WILL BE IN THE MVFR RANGE FOR A FEW HORUS THIS
EVENING...AND THEN CLEAR THROUGH TOMORROW.  SOME PATCHY LIGHT FOG IS
POSSIBLE IN THE MORNING AT BTR/MCB/GPT.  25

MARINE...
MODERATE ONSHORE FLOW WILL CONTINUE AHEAD OF THE COLD FRONT...AND
THEN THIS EVENING FROM THE NORTHWEST.  WINDS WILL DIMINISH SATURDAY
MORNING ACROSS THE AREA.  25

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  48  78  49  82 /  30   0   0   0
BTR  50  78  52  82 /  30   0   0   0
MSY  58  78  56  81 /  50   0   0   0
GPT  57  77  51  80 /  50   0   0   0

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
MS...NONE.
GM...NONE.

&&
Hazardous weather outlook, Apr 18, 3:58 PM CDT, 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
358 PM CDT FRI APR 18 2008

GMZ530-550-555-570-575-LAZ034>040-046>050-056>070-MSZ068>071-077-
080>082-192100-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO LOWER ATCHAFALAYA RIVER LA OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO LOWER ATCHAFALAYA RIVER LA FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-POINTE COUPEE-WEST FELICIANA-
EAST FELICIANA-ST. HELENA-TANGIPAHOA-WASHINGTON-ST. TAMMANY-
IBERVILLE-WEST BATON ROUGE-EAST BATON ROUGE-ASCENSION-LIVINGSTON-
ASSUMPTION-ST. JAMES-ST. JOHN THE BAPTIST-UPPER LAFOURCHE-
ST. CHARLES-UPPER JEFFERSON-ORLEANS-UPPER PLAQUEMINES-
UPPER ST. BERNARD-UPPER TERREBONNE-LOWER TERREBONNE-
LOWER LAFOURCHE-LOWER JEFFERSON-LOWER PLAQUEMINES-
LOWER ST. BERNARD-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
358 PM CDT FRI APR 18 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE GULF OF
MEXICO...SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI.

.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE TO
PUSH THROUGH THE FORECAST AREA AHEAD OF AN APPROACHING COLD FRONT.
THE STORM PREDICTION CENTER HAS THE ENTIRE AREA PLACED UNDER A
SLIGHT RISK FOR SEVERE WEATHER...WITH THE MAIN HAZARDS BEING
DAMAGING WINDS AND ISOLATED TORNADOES.

RIVER FLOODING AND HIGH FLOWS WILL CONTINUE ALONG THE MISSISSIPPI
RIVER FROM RED RIVER LANDING TO NEW ORLEANS...AND ALONG THE LOWER
ATCHAFALAYA RIVER NEAR MORGAN CITY. PLEASE REFER TO THE LATEST
FLOOD WARNINGS AND STATEMENTS FOR UPDATED INFORMATION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
HIGH RIVER FLOWS AND FLOODING WILL CONTINUE ALONG THE MISSISSIPPI
RIVER FROM RED RIVER LANDING TO NEW ORLEANS...AND ALONG THE LOWER
ATCHAFALAYA RIVER NEAR MORGAN CITY. PLEASE REFER TO THE LATEST
FLOOD WARNINGS AND STATEMENTS FOR UPDATED INFORMATION.

OTHERWISE...NO WIDESPREAD HAZARDOUS WEATHER IS EXPECTED SATURDAY
THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF SPOTTERS...LAW ENFORCEMENT...EMERGENCY MANAGEMENT...
AND FIRST RESPONDERS MAY BE NEEDED THIS AFTERNOON AND EVENING.

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 18, 4:09 PM CDTSpecial Marine WarningLIX51 min
Apr 18, 6:06 PM CDTTornado WarningLIXSaint Tammany24 min
Apr 18, 4:25 PM CDTSevere Thunderstorm WarningLIXPike, Walthall65 min
Apr 18, 4:40 PM CDTTornado WarningLIXPike, Walthall35 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2008Severe Thunderstorm Warnings in Mississippi, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.